Kansas, 2013

Winter Weather in Kansas, May 2, 2013

May 2, 2013 · NWS DDC · 7 events in 7 counties and zones

Althought not heavy, an anomolous event of snow falling during the month of May in Kansas is noteworthy. A strong cold front had moved through ushering in unseasonably cold temperatures.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Althought not heavy, an anomolous event of snow falling during the month of May in Kansas is noteworthy. A strong cold front had moved through ushering in unseasonably cold temperatures. Upper level dynamics were sufficient to produce precipitation and with the very cold May temperatures there were several bands of snow. The heaviest amount reported was 5 inches in Scott county. Measureable snow was reported in Dodge City for only the 3rd time in May since 1874.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 1, 11:00 PM CST, 1 hour earlier.

Area forecast discussion, May 1, 11:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1200 AM CDT THU MAY 2 2013

...UPDATE TO AVIATION FOR 06Z TAFS...

.SYNOPSIS...
ISSUED AT 1038 PM CDT WED MAY 1 2013

THE 02.00Z 250 HPA RAOB MAP SHOWED STRONG FLOW ACROSS THE ROCKIES AND
ACROSS THE NORTHERN PLAINS ASSOCIATED WITH A LARGE SCALE TROF. MAGNITUDES
WERE AROUND 100 KT. STRONGER FLOW OF 130 KT WAS NOTED ACROSS WESTERN
ONTARIO. AT 500 HPA, A VERY IMPRESSIVE FOR 02 MAY COLD POOL OF -30 DEG
C TO -33 DEG C WAS NOTED ACROSS MONTANA AND WYOMING. THIS WAS ASSOCIATED
WITH THE AFOREMENTIONED TROF. AT 700 HPA, AN IMPRESSIVE TEMPERATURE
GRADIENT BETWEEN KDDC (+3 DEG C) AND KLBF (-8 DEG C) WAS NOTED. FARTHER
UPSTREAM, MID LEVEL TEMPERATURES WERE EVEN COLDER WITH -15 DEG C AT
KGGW AT -18 DEG C AT CYQD. AT 850 HPA, THE AMOUNT OF COLD AIR ADVECTION
BETWEEN 00Z SYNOPTIC FLIGHTS WAS TREMENDOUS (25 DEG C TO -3 DEG C AT
KDDC). IN FACT, THE OBSERVED VALUE OF -2.8 DEG C IS WELL BELOW 2 STANDARD
DEVIATIONS AND CLOSER TO THE MINIMUM OF -5 DEG C FOR 850 HPA STATISTICS.
THIS IS OBVIOUSLY AT THE TAIL END OF EXTREMES FOR A GAUSSIAN DISTRIBUTION.
AT THE SURFACE, A STRONG COLD FRONT HAD PUSHED WELL SOUTH OF THE REGION.
A 1038 HPA ANTICYCLONE WAS BUILDING IN THE WAKE OF THE FRONT ACROSS
THE HIGH PLAINS. WSR-88D RADAR MOSAIC SHOWED SNOW ACROSS NW KANSAS AND
CONVECTION ACROSS SC KANSAS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 209 PM CDT WED MAY 1 2013

THE MAIN FORECAST CHALLENGES ARE FREEZING TEMPERATURES TONIGHT AND
SNOW ACCUMULATIONS TONIGHT INTO THURSDAY.

A STRONG AND PROGRESSIVE SHORTWAVE TROUGH AXIS WILL MOVE FROM THE
ROCKIES AND INTO THE PLAINS TONIGHT, THEN ACROSS WESTERN KANSAS ON
THURSDAY. THIS TROUGH IS VERY COLD WITH NEAR -30C AT 500MB. COLD
SURFACE HIGH PRESSURE WILL DOMINATE THE PLAINS INTO THURSDAY. STRONG
WINDS OF 30 TO 40 MPH WILL GRADUALLY DECREASE FOR THE REST OF THE
AFTERNOON INTO TONIGHT WITH 20 TO 30 MPH EXPECTED OVERNIGHT. WINDS
WILL THEN DECREASE TO 10 TO 20 MPH ON THURSDAY AFTERNOON. AS THE
MAIN TROUGH AXIS MOVES INTO WESTERN KANSAS TONIGHT, LAYER
TEMPERATURES WILL BE COLD ENOUGH FOR A TRANSITION TO ALL SNOW MAINLY
BY AND AFTER MIDNIGHT. SOME SLEET MAY ALSO BE POSSIBLE FOR A SHORT
TIME TONIGHT. WILL CONTINUE WITH CURRENT FORECAST TONIGHT INTO
THURSDAY WITH SOME MINOR ACCUMULATIONS OF 1 TO 2 INCHES MAINLY ON
GRASSY AREAS. THE HIGHEST AMOUNTS ARE EXPECTED IN THE I-70 CORRIDOR
AND FROM NESS CITY TO LACROSSE AND NORTH. THE NAM MODEL LOOKS WAY
OVERDONE WITH THE SNOW AMOUNTS WHILE THE ECMWF AND CANADIAN SHOW
WHAT WE CURRENTLY HAVE GOING. THE SNOW WILL COME TO AN END FROM
WEST TO EAST ON THURSDAY WITH SOME LIGHT SNOW ENDING IN SOUTH
CENTRAL SECTIONS IN THE AFTERNOON AND OVER SOUTHWEST KANSAS BY
AROUND NOON AS THE MAIN FORCING WITH THE TROUGH MOVES EAST.

HAVE UPGRADED OUR FREEZE WATCH FOR TONIGHT TO A FREEZE WARNING. THIS
AREA IS GENERALLY WEST OF A LINE FROM COLDWATER TO SAINT JOHN.
EXPECT OVERNIGHT LOWS FROM 29 TO 32 IN THE FREEZE WARNING, AND
SLIGHTLY WARMER LOW TO MID 30S EAST OF THAT LINE. CLOUDS SHOULD
BREAK BY AFTERNOON FROM WEST TO EAST ON THURSDAY WITH HIGHS WARMING
INTO THE MID AND UPPER 40S OVER MUCH OF SOUTHWEST KANSAS AND IN THE
LOW TO MID 40S OVER SOUTH CENTRAL SECTIONS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 317 PM CDT WED MAY 1 2013

VERY COLD TEMPERATURES FOR THIS TIME OF THE YEAR ARE EXPECTED FRIDAY
MORNING AS THE UPPER LEVEL LOW MOVES INTO EASTERN KANSAS AND SKIES
BECOME MOSTLY CLEAR. LOWS FRIDAY MORNING ARE FORECASTED TO DIP BELOW
FREEZING ACROSS ALL OF WESTERN KANSAS. A FREEZE WARNING CONTINUES
EAST AND SOUTH OF A LINE FROM LARNED TO MEADE AND A HARD FREEZE
WATCH NORTH AND WEST OF THIS LINE.

MODELS THEN BECOME IN SOMEWHAT DISAGREEMENT ON THE TRACK OF THE
UPPER LEVEL LOW THIS WEEKEND. ALL MODELS HAVE IT SPINNING INTO THE
MISSISSIPPI VALLEY BY SUNDAY. HOWEVER, THE GEM PLACES IT ACROSS THE
UPPER MISSISSIPPI VALLEY, THE ECMWF ACROSS THE MID MISSISSIPPI
VALLEY, AND THE GFS A LITTLE FARTHER SOUTH ACROSS ARKANSAS AND
TENNESSEE. NEVERTHELESS, THIS LOW WILL AFFECT PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS AS MID LEVEL MOISTURE WRAPS AROUND IT
BRINGING AN INCREASE IN CLOUDS. SOME PRECIPITATION WILL BE POSSIBLE
ACROSS WICHITA'S FORECAST AREA DURING THIS TIME FRAME BUT HAVE
ELECTED TO LEAVE IT OUT OF OUR FORECAST AREA FOR THE TIME BEING.
FARTHER WEST, AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE BUILDING
ACROSS THE ROCKIES FRIDAY THROUGH SUNDAY. A DOME OF HIGH PRESSURE
WILL BE FOUND ACROSS THIS AREA AT THE SURFACE, AND WITH THE
ATMOSPHERIC COULOMB BEING FAIRLY DRY, PARTLY CLOUDY SKIES AND DRY
CONDITIONS ARE FORECASTED ACROSS THE REMAINDER OF THE CWA. WINDS
FRIDAY THROUGH SATURDAY NIGHT WILL GENERALLY BE FROM THE NORTH TO
NORTHWEST SHIFTING TO THE NORTHEAST ON SUNDAY.

MEANWHILE, AN UPPER LEVEL LOW WILL BE FORMING ACROSS THE DESERT
SOUTHWEST AND EASTERN PACIFIC OCEAN FRIDAY THROUGH SUNDAY. THIS LOW
IS THEN ANTICIPATED TO SHIFT EASTWARD DURING THE BEGINNING OF NEXT
WEEK AND FLATTEN OUT THE UPPER LEVEL RIDGE. AS THIS SYSTEM
APPROACHES, LEE TROUGHING WILL DEVELOP SHIFTING WINDS TO THE SOUTH
AND BRINGING BACK MID TO LOW LEVEL MOISTURE TO WESTERN KANSAS.
THUNDERSTORM CHANCES INCREASE MONDAY NIGHT INTO THE MIDDLE PART OF
NEXT WEEK. HOWEVER, WITH THIS SYSTEM BEING OUT ON DAY 6 AND 7,
CHANGES WILL MOST LIKELY BE MADE AS FUTURE MODEL RUNS BRING IN
DIFFERENT SOLUTIONS.

AS FOR TEMPERATURES, A GENERAL WARM UP IS EXPECTED THIS WEEKEND INTO
THE BEGINNING OF NEXT WEEK. HIGHS START OUT IN THE 50S AND LOWER 60S
FRIDAY AFTERNOON THEN INCREASE INTO THE 70S BY EARLY NEXT WEEK. LOWS
START OUT IN THE 30S SATURDAY MORNING THEN INCREASE INTO THE UPPER
40S AND LOWER 50S BY TUESDAY MORNING.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1200 AM CDT THU MAY 2 2013

POOR FLIGHT CONDITIONS WITH IFR CIGS EXPECTED THROUGH THE OVERNIGHT
HOURS IN ASSOCIATION WITH -SN AND LOW STRATUS. SYSTEM WILL EXIT OUT
OF THE REGION THROUGH THE AFTERNOON WITH FLIGHT CONDITIONS IMPROVING
WITH TIME. WINDS WILL BE NORTHERLY 20-30 KT THROUGH MOST OF THE TAF
PD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  30  46  28  56 /  80  60  10  10
GCK  29  47  26  58 /  70  50  10   0
EHA  30  47  27  60 /  50  30   0   0
LBL  30  46  28  59 /  70  50   0   0
HYS  29  46  28  52 /  80  60  10  10
P28  34  44  30  54 /  80  80  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING UNTIL 10 AM CDT /9 AM MDT/ THURSDAY FOR KSZ030-
031-043>046-061>065-074>080-084>088.

HARD FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON
FOR KSZ030-031-043>046-061>065-074>078-084>087.

FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON FOR
KSZ066-079>081-088>090.

&&

SYNOPSIS...SUGDEN
SHORT TERM...KRUSE
LONG TERM...HOVORKA_42
AVIATION...SUGDEN
Hazardous weather outlook, May 1, 4:54 AM CST, 19 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
554 AM CDT WED MAY 1 2013

KSZ030-031-043>046-061>066-074>081-084>090-021100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
554 AM CDT WED MAY 1 2013 /454 AM MDT WED MAY 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT STORM SYSTEM WILL BE MOVING ACROSS THE WESTERN
PLAINS TONIGHT AND THURSDAY. THIS STORM WILL BRING A RARE MAY
SNOWFALL TO MUCH OF THE SOUTHWEST KANSAS REGION TONIGHT. SNOW
ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE WITH 2 TO 3 INCHES OF
SNOW POSSIBLE NORTHEAST OF A WAKEENEY TO STAFFORD LINE. STRONG
NORTH WINDS ARE EXPECTED TODAY WITH 25 TO 35 MPH WIND SUSTAINED
THROUGH THE LATE EVENING HOURS. A FREEZE IS ALSO EXPECTED BOTH
TONIGHT AND ESPECIALLY THURSDAY NIGHT. MORE DETAILS ON THE WIND
ADVISORY, FREEZE AND HARD FREEZE WATCHES CAN BE FOUND IN THE
NON-PRECIPITATION HAZARD WEATHER MESSAGE (NPWDDC).

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Finney

When
May 2, 12:00 AM CST to 5:30 AM CST
Where
Finney forecast zone
Reported by
Law Enforcement
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Three inches of snow was reported in Garden City.

Winter Weather, Kearny

When
May 2, 12:00 AM CST to 5:30 AM CST
Where
Kearny forecast zone
Reported by
Amateur Radio
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Two inches of snow was reported in Lakin.

Winter Weather, Stanton

When
May 2, 12:00 AM CST to 5:30 AM CST
Where
Stanton forecast zone
Reported by
Law Enforcement
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

One inch of snow was reported in Johnson.

Winter Weather, Lane

When
May 2, 12:00 AM CST to 5:30 AM CST
Where
Lane forecast zone
Reported by
Law Enforcement
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

One inch of snow was reported in Dighton.

Winter Weather, Grant

When
May 2, 12:00 AM CST to 5:30 AM CST
Where
Grant forecast zone
Reported by
Law Enforcement
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Snowfall of two inches was reported in Ulysses.

Winter Weather, Scott

When
May 2, 12:00 AM CST to 5:30 AM CST
Where
Scott forecast zone
Reported by
Public
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Snowfall of 5 inches was reported at a location 4 miles northwest of Manning.

Winter Weather, Ford

When
May 2, 12:00 AM CST to 5:30 AM CST
Where
Ford forecast zone
Reported by
NWS Employee
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Snowfall of 1.5 inches was reported at a location 2.5 WNW of Dodge City downtown.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457367, 457368, 457369, 457370, 457371, 457372, 457373.